Metronidazole intoxication

Metronidazole is an antibiotic commonly used in both human and veterinary medicine. It is generally a very safe antibiotic with few side effects, but toxicity is well-recognized in human medicine and occurs also in dogs and cats. The toxic dose is somewhat debatable. Signs of toxicosis most often occurs at doses greater than 60 mg/kg/day. However, clinical signs have been reported with doses as low as 33 mg/kg/day. The mechanism of toxicity is uncertain. It has been hypothesized that metronidazole binds to benzodiazepine receptor sites on GABA channels of interneurons in the cerebellum and central vestibular nuclei, leading to hyperpolarization of these inhibitory interneurons. This, in turn, leads to hyperexcitability of the cerebellum and central vestibular nuclei and, thus, clinical signs of cerebellar or central vestibular dysfunction. This theory is supported by the recent finding that administration of a benzodiazepine (e.g., diazepam) shortens duration of clinical signs related to metronidazole toxicity.

Clinical signs

Onset of clinical signs appears to be dose-dependent. Acute onset of signs after starting metronidazole is more common with higher doses ( > 60mg/kg/day), while delayed onset occurs at lower doses ( > 30 mg/kg/day). Metronidazole intoxication in dogs most commonly causes vomiting, vestibular ataxia, and vertical nystagmus suggestive of central vestibular dysfunction. Clinical signs are usually symmetrical in nature and, unlike other vestibular disorders, head tilt is uncommon. Cats with metronidazole toxicity are more likely to develop forebrain signs of seizures, altered mental status, behavior change, and visual deficits.

Diagnosis

A presumptive diagnosis of metronidazole toxicity can be made with compatible clinical signs in a patient receiving a dose higher than 30 mg/kg/day. Serum metronidazole levels can be determined, but is usually unnecessary.

Treatment

Simply stopping the metronidazole eventually leads to resolution of clinical signs, but it might take 1-2 weeks for the signs to resolve. Treatment with diazepam has been shown to greatly reduce the duration of clinical signs from an average of 14 days with discontinuation of metronidazole alone to 3 days with administration of diazepam. The recommended dose is diazepam 0.5mg/kg IV once followed by 0.5 mg/kg PO q8hr until resolution of clinical signs.

Prognosis

The prognosis for full recovery is very good.

Dosing recommendation

Many veterinary formularies still list metronidazole doses up to 90 mg/kg/day. Since intoxication has been reported as low as 33 mg/kg/day, the dose of metronidazole should be kept below 30mg/kg/day. Most conditions for which metronidazole is used do not require a dose higher than this.

Further reading

  1. Caylor KB, Cassimatis MK. Metronidazole ceurotoxicosis in two cats. J Am Anim Hosp Assoc 2001;37:258-62.
  2. Dow SW, LeCouteur RA, Poss, ML, et al. Central nervous system toxicosis associated with metronidazole treatment of dogs: Five cases (1984-1987). J Am Vet Med Assoc 1989;195:365-8.
  3. Evans J, Levesque D, Knowles K, et al. Diazepam as a treatment for metronidazole toxicosis in dogs: A retrospective study of 21 cases. J Vet Intern Med 2003;17:304-10.
  4. Fitch R, Moore M, Roen D. A warning to clinicians: Metronidazole neurotoxicity in a dog. Prog Vet Neurol 1991;2:307-9.
  5. Saxon B, Magne M. Reversible central nervous system toxicosis associated with metronidazole therapy in three cats. Prog Vet Neurol 1993;4:25-7.
Last updated by NeuroPetVet on September 19, 2017.